The sphere packing problem in dimension $24$

Abstract

Building on Viazovska’s recent solution of the sphere packing problem in eight dimensions, we prove that the Leech lattice is the densest packing of congruent spheres in twenty-four dimensions and that it is the unique optimal periodic packing. In particular, we find an optimal auxiliary function for the linear programming bounds, which is an analogue of Viazovska’s function for the eight-dimensional case.

Computer code for verifying the calculations in this paper is contained in the ancillary file annals.2017.185-3.p08.appendix.txt.

  • [C] Go to document H. Cohn, "A conceptual breakthrough in sphere packing," Notices Amer. Math. Soc., vol. 64, pp. 102-115, 2017.
    @ARTICLE{C, volume = {64},
      author = {Cohn, Henry},
      title = {A conceptual breakthrough in sphere packing},
      doi = {10.1090/noti1474},
      pages = {102--115},
      year = {2017},
      journal = {Notices Amer. Math. Soc.},
      arxiv={1611.01685},
     }
  • [CE] Go to document H. Cohn and N. Elkies, "New upper bounds on sphere packings. I," Ann. of Math., vol. 157, iss. 2, pp. 689-714, 2003.
    @ARTICLE{CE, mrkey = {1973059},
      number = {2},
      issn = {0003-486X},
      author = {Cohn, Henry and Elkies, Noam},
      mrclass = {11H31 (52C17)},
      doi = {10.4007/annals.2003.157.689},
      journal = {Ann. of Math.},
      zblnumber = {1041.52011},
      volume = {157},
      mrnumber = {1973059},
      fjournal = {Annals of Mathematics. Second Series},
      mrreviewer = {Matthias Beck},
      title = {New upper bounds on sphere packings. {I}},
      year = {2003},
      pages = {689--714},
      arxiv={math/0110009},
      }
  • [CK] Go to document H. Cohn and A. Kumar, "Optimality and uniqueness of the Leech lattice among lattices," Ann. of Math., vol. 170, iss. 3, pp. 1003-1050, 2009.
    @ARTICLE{CK, mrkey = {2600869},
      number = {3},
      issn = {0003-486X},
      author = {Cohn, Henry and Kumar, Abhinav},
      mrclass = {11H31 (11H55)},
      doi = {10.4007/annals.2009.170.1003},
      journal = {Ann. of Math.},
      zblnumber = {1213.11144},
      volume = {170},
      mrnumber = {2600869},
      fjournal = {Annals of Mathematics. Second Series},
      mrreviewer = {Matthias Beck},
      title = {Optimality and uniqueness of the {L}eech lattice among lattices},
      year = {2009},
      pages = {1003--1050},
      arxiv={math.MG/0403263},
      }
  • [CM] H. Cohn and S. D. Miller, Some properties of optimal functions for sphere packing in dimensions $8$ and $24$, preprint, 2016.
    @MISC{CM,
      author = {Cohn, Henry and Miller, S. D.},
      arxiv = {1603.04759},
      title = {Some properties of optimal functions for sphere packing in dimensions $8$ and $24$},
      year = {preprint, 2016},
      }
  • [SPLAG] Go to document J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups, Third ed., New York: Springer-Verlag, 1999, vol. 290.
    @BOOK{SPLAG, mrkey = {1662447},
      author = {Conway, J. H. and Sloane, N. J. A.},
      mrclass = {11H31 (05B40 11H06 20D08 52C07 52C17 94B75 94C30)},
      series = {Grundl. Math. Wissen.},
      edition = {Third},
      address = {New York},
      isbn = {0-387-98585-9},
      publisher = {Springer-Verlag},
      doi = {10.1007/978-1-4757-6568-7},
      zblnumber = {0915.52003},
      volume = {290},
      mrnumber = {1662447},
      mrreviewer = {Renaud Coulangeon},
      title = {Sphere Packings, Lattices and Groups},
      year = {1999},
      pages = {lxxiv+703},
      }
  • [E] Go to document W. Ebeling, Lattices and Codes, Third ed., New York: Springer-Verlag, 2013.
    @BOOK{E, mrkey = {2977354},
      author = {Ebeling, Wolfgang},
      mrclass = {11H31 (11T71 51F15)},
      series = {Adv. Lect. Math.},
      edition = {Third},
      address = {New York},
      isbn = {978-3-658-00359-3; 978-3-658-00360-9},
      publisher = {Springer-Verlag},
      doi = {10.1007/978-3-658-00360-9},
      zblnumber = {1257.11066},
      mrnumber = {2977354},
      titlenote = {A course partially based on lectures by {F}riedrich {H}irzebruch},
      mrreviewer = {Caleb McKinley Shor},
      title = {Lattices and Codes},
      year = {2013},
      pages = {xvi+167},
      }
  • [H] Go to document T. ~C. Hales, "A proof of the Kepler conjecture," Ann. of Math., vol. 162, iss. 3, pp. 1065-1185, 2005.
    @ARTICLE{H, mrkey = {2179728},
      number = {3},
      issn = {0003-486X},
      author = {Hales, T.~C.},
      mrclass = {52C17},
      doi = {10.4007/annals.2005.162.1065},
      journal = {Ann. of Math.},
      zblnumber = {1096.52010},
      volume = {162},
      mrnumber = {2179728},
      fjournal = {Annals of Mathematics. Second Series},
      mrreviewer = {GÂ\copyright{}za TÂ${}^3$th},
      title = {A proof of the {K}epler conjecture},
      year = {2005},
      pages = {1065--1185},
      }
  • [FPK] T. Hales, M. Adams, G. Bauer, D. T. Dang, J. Harrison, T. L. Hoang, C. Kaliszyk, V. Magron, S. McLaughlin, T. T. Nguyen, T. Q. Nguyen, T. Nipkow, S. Obua, J. Pleso, J. Rute, A. Solovyev, A. H. T. Ta, T. N. Tran, D. T. Trieu, J. Urban, K. K. Vu, and R. Zumkeller, A formal proof of the Kepler conjecture.
    @MISC{FPK,
      author = {Hales, T.\noopsort{~C.} and Adams, M. and Bauer, G. and Dang, D. T. and Harrison, J. and Hoang, T. L. and Kaliszyk, C. and Magron, V. and McLaughlin, S. and Nguyen, T. T. and Nguyen, T. Q. and Nipkow, T. and Obua, S. and Pleso, J. and Rute, J. and Solovyev, A. and Ta, A. H. T. and Tran, T. N. and Trieu, D. T. and Urban, J. and Vu, K. K. and Zumkeller, R.},
      arxiv = {1501.02155},
      note = {to appear in \emph{Forum of Mathematics, Pi.}},
      title = {A formal proof of the {K}epler conjecture},
      }
  • [dLV] D. de Laat and F. Vallentin, "A breakthrough in sphere packing: the search for magic functions," Nieuw Arch. Wiskd., vol. 17, pp. 184-192, 2016.
    @ARTICLE{dLV, volume = {17},
      author = {de Laat, D. and Vallentin, F.},
      title = {A breakthrough in sphere packing: the search for magic functions},
      pages = {184--192},
      year = {2016},
      journal = {Nieuw Arch. Wiskd.},
      arxiv={1607.02111},
     }
  • [PARI] Go to document relax The PARI Group, PARI/GP version 2.9.1, 2016.
    @MISC{PARI,
      author = {{\relax The PARI~Group}},
      note = {Univ. Bordeaux},
      url = {http://pari.math.u-bordeaux.fr/},
      title = {{PARI/GP} version 2.9.1},
      year = {2016},
      }
  • [T] A. Thue, "Om nogle geometrisk-taltheoretiske Theoremer," Forhandlingerne ved de Skandinaviske Naturforskeres, vol. 14, pp. 352-353, 1892.
    @ARTICLE{T, zblnumber = {24.0259.01},
      volume = {14},
      author = {Thue, A.},
      title = {Om nogle geometrisk-taltheoretiske {T}heoremer},
      pages = {352--353},
      year = {1892},
      journal = {Forhandlingerne ved de Skandinaviske Naturforskeres},
      }
  • [V] Go to document M. S. Viazovska, "The sphere packing problem in dimension $8$," Ann. of Math., vol. 185, pp. 991-1015, 2017.
    @ARTICLE{V,
      author = {Viazovska, M. S.},
      title = {The sphere packing problem in dimension $8$},
      year = {2017},
      journal = {Ann. of Math.},
      volume = {185},
      pages = {991--1015},
      arxiv={1603.04246},
      doi={10.4007/annals.2017.185.3.7},
      }
  • [Z] Go to document D. Zagier, "Elliptic modular forms and their applications," in The 1-2-3 of Modular Forms, New York: Springer-Verlag, 2008, pp. 1-103.
    @INCOLLECTION{Z, mrkey = {2409678},
      author = {Zagier, Don},
      mrclass = {11F11 (11-02 11E45 11F20 11F25 11F27 11F67)},
      series = {Universitext},
      address = {New York},
      publisher = {Springer-Verlag},
      doi = {10.1007/978-3-540-74119-0_1},
      zblnumber = {1259.11042},
      mrnumber = {2409678},
      booktitle = {The 1-2-3 of Modular Forms},
      mrreviewer = {Rainer Schulze-Pillot},
      title = {Elliptic modular forms and their applications},
      pages = {1--103},
      year = {2008},
      }

Authors

Henry Cohn

Microsoft Research New England, Cambridge, MA

Abhinav Kumar

Stony Brook University, Stony Brook, NY

Stephen D. Miller

Rutgers University, Piscataway, NJ

Danylo Radchenko

Max Planck Institute for Mathematics, Bonn, Germany

Current address:

The Abdus Salam International Centre for Theoretical Physics, Trieste, Italy Maryna Viazovska

Berlin Mathematical School and Humboldt University of Berlin, Berlin, Germany

Current address:

École Polytechnique Fédérale de Lausanne, Lausanne, Switzerland